Alert archive / Wisconsin / Heavy Snow Warnings in 2005

Heavy Snow Warning 2, NWS Green Bay, WI

December 16, 20056 counties in Wisconsin

NWS Green Bay, WI issued this heavy snow warning at Dec 16, 2005, 6:55 AM CST for 6 counties in Wisconsin. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 16, 2005, 6:55 AM CST (12:55 UTC)
Expired
Dec 16, 2005, 11:31 AM CST
In force
5 hr
Issued by
NWS Green Bay, WI

Counties Florence County, WI, Forest County, WI, Langlade County, WI, Marinette County, WI, Menominee County, WI, Oconto County, WI

The radar

The Green Bay radar (KGRB), 101 km from the middle of the area, began a volume at 12:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 0.9 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2005-12-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2005-12-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
592 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS43 KGRB 161255
WSWGRB

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREEN BAY WI
655 AM CST FRI DEC 16 2005

...SIGNIFICANT SNOWFALL EXPECTED OVER NORTHERN WISCONSIN...

.AN UPPER LEVEL LOW PRESSURE SYSTEM WILL BRING MODERATE TO HEAVY
SNOW TO PART OF NORTHERN WISCONSIN THROUGH EARLY THIS AFTERNOON.

WIZ011>013-019>021-162000-
/O.NEW.KGRB.HS.W.0002.051216T1255Z-051216T2000Z/
FOREST-FLORENCE-NORTHERN MARINETTE-LANGLADE-MENOMINEE-
NORTHERN OCONTO-
INCLUDING THE CITIES OF...CRANDON...ANTIGO...KESHENA
655 AM CST FRI DEC 16 2005

...HEAVY SNOW WARNING IN EFFECT UNTIL 2 PM CST THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A HEAVY SNOW
WARNING...WHICH IS IN EFFECT UNTIL 2 PM CST THIS AFTERNOON. 

MODERATE TO HEAVY SNOWFALL WILL CONTINUE NEAR AND ALONG A LINE
FROM ANTIGO TO TOWNSEND TO PEMBINE THIS MORNING. ADDITIONAL
ACCUMULATIONS OF 2 TO 4 INCHES ARE EXPECTED BY EARLY AFTERNOON.
THIS WILL BRING SNOWFALL TOTALS INTO THE 6 TO 10 INCH RANGE
ACROSS PARTS OF FAR NORTHEAST WISCONSIN TODAY.

A HEAVY SNOW WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE
EXPECTED OR OCCURRING.  SIGNIFICANT AMOUNTS OF SNOW ARE FORECAST
THAT WILL MAKE TRAVEL DANGEROUS. ONLY TRAVEL IN AN EMERGENCY. IF
YOU MUST...KEEP AN EXTRA FLASHLIGHT...FOOD...AND WATER IN YOUR
VEHICLE IN CASE OF AN EMERGENCY.

$$

WIZ005-010-018-162000-
/O.NEW.KGRB.SN.Y.0003.051216T1255Z-051216T2000Z/
VILAS-ONEIDA-LINCOLN-
INCLUDING THE CITIES OF...EAGLE RIVER...RHINELANDER...TOMAHAWK
655 AM CST FRI DEC 16 2005

...SNOW ADVISORY IN EFFECT UNTIL 2 PM CST THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A SNOW
ADVISORY...WHICH IS IN EFFECT UNTIL 2 PM CST THIS AFTERNOON. 

MODERATE SNOWFALL WILL OCCUR THIS MORNING...ESPECIALLY EAST OF A
LINE FROM MERRILL TO RHINELANDER TO EAGLE RIVER. SNOWFALL TOTALS
OF 3 INCHES OR GREATER ARE POSSIBLE THERE BY EARLY AFTERNOON.

A SNOW ADVISORY MEANS THAT PERIODS OF SNOW WILL CAUSE PRIMARILY
TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS AND
LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING.

$$

KIECKBUSCH
1 follow-up statement
000 
WWUS43 KGRB 161731
WSWGRB

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREEN BAY WI
1131 AM CST FRI DEC 16 2005

...SNOWFALL ENDING ACROSS NORTHERN WISCONSIN...

.THE UPPER LEVEL LOW PRESSURE SYSTEM THAT BROUGHT A BAND OF HEAVY
SNOW TO NORTHERN WISCONSIN HAS MOVED SOUTH OF THE AREA.

WIZ011>013-019>021-161845-
/O.CAN.KGRB.HS.W.0002.000000T0000Z-051216T2000Z/
FOREST-FLORENCE-NORTHERN MARINETTE-LANGLADE-MENOMINEE-
NORTHERN OCONTO-
INCLUDING THE CITIES OF...CRANDON...ANTIGO...KESHENA
1131 AM CST FRI DEC 16 2005

...HEAVY SNOW WARNING IS CANCELLED...

THE BAND OF HEAVY SNOW HAS MOVED SOUTH OF THE AREA. THEREFORE
THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS CANCELLED THE HEAVY
SNOW WARNING.

LIGHT SNOW OR FLURRIES WILL CONTINUE OVER THE AREA DURING THE
AFTERNOON HOURS. UP TO AN INCH OF ADDITIONAL ACCUMULATION IS
POSSIBLE DURING THE AFTERNOON HOURS.

$$

WIZ005-010-018-161845-
/O.CAN.KGRB.SN.Y.0003.000000T0000Z-051216T2000Z/
VILAS-ONEIDA-LINCOLN-
INCLUDING THE CITIES OF...EAGLE RIVER...RHINELANDER...TOMAHAWK
1131 AM CST FRI DEC 16 2005

...SNOW ADVISORY IS CANCELLED...

THE BAND OF HEAVY SNOW HAS MOVED SOUTH OF THE AREA. THEREFORE
THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS CANCELLED THE SNOW ADVISORY.

LIGHT SNOW OR FLURRIES WILL CONTINUE OVER THE AREA DURING THE
AFTERNOON HOURS. UP TO AN INCH OF ADDITIONAL ACCUMULATION IS
POSSIBLE DURING THE AFTERNOON HOURS.

$$

KURIMSKI

What forecasters said that day

The local office's own words before this heavy snow warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this heavy snow warning went out at Dec 16, 3:45 AM CST, 3 hours 10 minutes earlier.

Area forecast discussion, Dec 16, 3:45 AM CST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
345 AM CST FRI DEC 16 2005

.SHORT TERM...TODAY THROUGH SATURDAY...PRECIP CHCS WILL BE THE PRIMARY
FCST CONCERN.

SATL SHOWED AN UPPER LOW SPINNING ACROSS NORTHERN WI...WITH SPOKES OF
ENERGY ROTATING AROUND IT. ONE S/W TROF OVER NE WI WAS PRODUCING A BAND
OF SNOW FROM ANTIGO TO LAKEWOOD TO WAUSAUKEE...AND ANOTHER OVER SE MN
WAS PRODUCING LIGHT SNOW OVER S MN...NE IA AND SW WI. MSAS SFC ANALYSIS
SHOWED LOW PRESSURE NEAR ESCANABA MI.

BEST CHC OF SNOW WILL BE OVER NC/FAR NE WI TODAY...AS S/W TROF CONTINUES
TO PIVOT INTO THIS AREA AND LLVL FLOW BRIEFLY BECOMES FAVORABLE FOR
LAKE-ENHANCEMENT. EXPECT ADDL ACCUMS OF AN INCH OR TWO...WITH THE
HIGHEST AMOUNTS LIKELY OCCURRING IN N VILAS COUNTY. AREAS FARTHER SOUTH
SHOULD GRADUALLY FILL BACK IN WITH SCT SNOW SHOWERS OR FLURRIES THIS
MORNING...WITH LITTLE OR NO ACCUM EXPECTED.

THE UPPER CIRCULATION IS FCST TO WEAKEN AND DRIFT NE OF THE RGN BY THIS
EVG. WILL KEEP A CHC OF SNOW SHOWERS IN N WI DURING THE EVG DUE TO
LINGERING LLVL CYCLONIC FLOW...OTHERWISE ONLY FLURRIES ARE ANTICIPATED.
THE FLOW BECOMES TOO WESTERLY FOR ANY LK-EFFECT TO IMPACT N WI LATE
TONIGHT INTO SATURDAY.

STAYED CLOSE TO GUIDANCE TEMPS.

.LONG TERM...SAT NGT THRU NXT THU. MAIN FCST CHALLENGES FOCUS ON MINOR
LK EFFECT POTENTIAL FOR NRN WI THRU THE WEEKEND AND THEN AMT OF WARM-UP
AFTER THE MIDDLE OF NXT WEEK.

ELONGATED 5H TROF BEGINS TO DROP SOUTH SAT NGT AND RESIDES FROM THE NRN
PLAINS E-NE THRU THE NRN GREAT LKS BY 12Z SUNDAY. LITTLE IN THE WAY OF
DYNAMICS/FORCING/LIFT CAN BE FOUND...THUS ONLY PCPN CHCS TO OCCUR OVR
EXTREME NRN WI WHERE LK EFFECT SNOW SHWRS ARE PSBL AS WNDS START TO VEER
MOVE W-NW. CLDS TO HOLD TOUGH THRU THE NGT WHICH WL COUNTER THE CAA
EXPECTED (8H TEMPS DROP INTO THE MID TEENS BLO 0C). PREFER THE COLDER
NAM GUID WHICH IS COMPARABLE TO THE PREV FCST. 5H TROF CONTS TO SHIFT
SOUTH THRU WI ON SUNDAY ALLOWING COLDER AIR TO SETTLE ACROSS THE RGN (8H
TEMPS NOW AROUND -16C). ONCE AGAIN...THERE IS LITTLE FORCING INVOLVED SO
 KEPT MOST OF THE FCST DRY. EXCEPTION REMAINS OVR FAR NRN WI WHERE WNDS
MAY TURN NW ENUF TO BRING SNOW SHWRS ACROSS THE BORDER. ANY
ACCUMULATIONS STILL EXPECTED TO BE MINOR AS INVERSION HGTS WL BE
RELATIVELY LOW AND DELTA-T VALUES RESIDE IN THE MID TEENS. A COLD DAY
SUNDAY WITH MAX TEMPS ALMOST 10 DEGS BLO NORMAL.

TROF DEPARTS THE AREA SUNDAY NGT WITH UNUSUAL WAA MOVG IN FROM THE NW.
BROAD AREA OF HI PRES TO EXTEND FROM ALBERTA SE TO THE CNTRL PLAINS AND
BEGIN TO USHER IN DRIER AIRMASS INTO WI. WNDS PROGGED TO BACK MORE TO
THE WEST...THEREFORE HAVE REMOVED THE FLURRIES FROM VILAS CNTY.
ANTICIPATE SOME BREAKS IN THE CLDS OVRNGT SO TEMPS SHOULD FALL PRETTY
GOOD BY MON MORNING. THE AMT OF TEMP DROP WL BE TEMPERED BY 20 TO 25 MPH
BNDRY LYR WNDS WHICH WL KEEP THE ATM WELL MIXED.

HI PRES TO THEN DOMINATE THE CNTRL U.S. ON MON SO QUIET WEATHER
ANTICIPATED ACROSS NE WI. HAVE BUMPED TEMPS UP A COUPLE OF DEGS AS 8H
TEMPS WARM INTO THE SINGLE DIGITS BLO ZERO. PRES GRAD REMAINS FAIRLY
TIGHT BETWEEN THE HI PRES TO OUR SOUTH AND LOW PRES NEAR JAMES BAY. 10
TO 20 MPH WNDS THROUGHOUT NE WI WITH STRONGER WNDS NEAR LK MI. TRANQUIL
WEATHER CONTS THRU TUE AS THE HI PRES EDGES CLOSER TO THE WRN GREAT LKS.
HAVE KEPT TEMPS ABT 5 DEGS COOLER THAN MEX GUID DUE TO THE SNOWPACK OVR
THE AREA.

MDLS INDICATE A CDFNT TO DROP SOUTH FROM CANADA TUE NGT WHICH WOULD
PRODUCE SOME LGT SNOW SHWRS OR FLURRIES. NOT MUCH MSTR FOR THIS FNT TO
USE THUS ANY ACCUMULATIONS SHOULD REMAIN MINIMAL. ANY COLD INTRUSION
BEHIND THE CDFNT APRS TO BE SHORT-LIVED AS THE WRN U.S. UPR RDG PROGGED
TO BREAK DOWN BY NXT THU. THIS ALLOWS THE THE MEAN FLOW TO BECOME MORE
ZONAL AND BRING MORE MILD PACIFIC AIR ACROSS THE LWR 48. THE WARMER AIR
ALOFT OVERRUNNING THE COLD AIRMASS OVR THE WRN GREAT LKS MAY DVLP SOME
LGT PCPN AND WL INCLUDE THIS IN FCST.

&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

KIECKBUSCH/KALLAS
WEATHER.GOV/GREENBAY
Hazardous weather outlook, Dec 16, 6:00 AM CST, 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
600 AM CST FRI DEC 16 2005

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-171200-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-SOUTHERN MARINETTE-
LINCOLN-LANGLADE-MENOMINEE-NORTHERN OCONTO-SOUTHERN OCONTO-DOOR-
MARATHON-SHAWANO-WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-
WINNEBAGO-CALUMET-MANITOWOC-
600 AM CST FRI DEC 16 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

ACCUMULATING SNOW WILL CONTINUE IN PARTS OF NORTH CENTRAL AND FAR
NORTHEAST WISCONSIN TODAY. ALTHOUGH MOST PLACES SHOULD SEE AN INCH OR
TWO...LOCALLY HIGHER AMOUNTS ARE POSSIBLE. ROADS WILL BE SNOW COVERED
AND SLIPPERY OVER THE NORTHWOODS...SO MOTORISTS SHOULD USE CAUTION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS IN NORTHERN WISCONSIN SHOULD REPORT SNOWFALL
MEASUREMENTS TODAY.

LMZ521-522-541>543-564-171200-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-THE ADJOINING
WISCONSIN WATERS OF LAKE MICHIGAN OUT TO MID-LAKE-
600 AM CST FRI DEC 16 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WATERS OF CENTRAL AND
SOUTHERN GREEN BAY...AND LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO
SHEBOYGAN.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

KIECKBUSCH/KALLAS
WEATHER.GOV/GREENBAY

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 16, 6:55 AM CSTSnow AdvisoryGRBLincoln, Oneida, Vilas5 hr

Nearby

Heavy Snow Warnings in Wisconsin, 2005Every heavy snow warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.